Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 115, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2002, 5:21 PM CDT for Clark County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 2, 2002, 5:21 PM CDT (22:21 UTC)
- Expired
- Sep 2, 2002, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Clark County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:10 PM CDT | Hail 1 | Owen, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 2, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
296 WUUS53 KARX 022221 SVRLSE WIC019-022315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 520 PM CDT MON SEP 2 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 615 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF OWEN...OR ABOUT 25 MILES WEST OF MEDFORD...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR OWEN AT 545 PM CDT... NEAR DORCHESTER AT 600 PM CDT... NEAR ABBOTSFORD AT 605 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 2, 3:30 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CDT MON SEP 2 2002 FOCUS IS ON THE RAIN CHANCE TONIGHT AND THEN POSSIBILITY AGAIN FOR THURSDAY. SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT FROM AROUND THE KDLH AREA SOUTH TO KDSM AND INTO KANSAS. THUNDERSTORM ACTIVITY HAS DEVELOPED AHEAD OF THE FRONT ACROSS NORTHERN WISCONSIN. BOTH MODELS ARE IN GOOD AGREEMENT WITH THE SYSTEM FOR TONIGHT. SHORT WAVE TROUGH WILL CONTINUE TO MOVE EAST ACROSS EXTREME SOUTHERN CANADA. NOSE OF 100 KNOT JET WILL COMBINE WITH THE SHORT WAVE TROUGH TO PRODUCE THE STRONGEST LIFT NORTH OF THE FORECAST AREA. HOWEVER STILL EXPECTING AROUND 30 TO 50 UBAR/S OF LIFT AHEAD OF THE FRONT. LAPS ANALYSIS INDICATES THE SURFACE BASED CAP IS GONE OVER WESTERN WISCONSIN AND LESS THEN 80 J/KG IN CENTRAL WISCONSIN. EXPECT ACTIVITY TO CONTINUE BUILDING SOUTH ALONG THE FRONT INTO THE EVENING AND HAVE HIGHEST POPS FOR AREAS IN THE WATCH BOX. GIVEN THE CURRENT POSITION OF THE FRONT...NOT EXPECTING ANY ACTIVITY FOR MUCH OF NORTHEAST IOWA AND FOR PARTS OF SOUTHEAST MINNESOTA. SURFACE HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA LATER TONIGHT AND MONDAY. DRIER AIR WILL ACCOMPANY THE HIGH WITH LOWS IN THE 50S THE NEXT TWO TO THREE NIGHTS. THE HIGH WILL MOVE EAST OF THE REGION THURSDAY AS NEXT SYSTEM MOVES INTO THE PLAINS. SOME CONCERN ABOUT THE POSSIBILITY FOR SHOWERS ON THE BACK SIDE OF THE HIGH IN THE RETURN FLOW. BELIEVE THE AVN IS A LITTLE TOO AGGRESSIVE WITH THE AMOUNT OF MOISTURE RETURNING THE AREA AND IS A LITTLE TOO FAR SOUTH WITH THE LEAD SHORT WAVE TROUGH. THE ETA EXTENSION OUT THROUGH 72 AND 84 HOURS KEEPS THE RAIN NORTHWEST OF THE FORECAST AREA SO FOR NOW HAVE CONTINUED THE DRY FORECAST. .LSE...NONE. 04
In the hours before
Special weather statement, Sep 2, 12:26 PM CDT, 4 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-030200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1226 PM CDT MON SEP 2 2002 HAZARD - SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN. DISCUSSION - A STRONG UPPER LEVEL DISTURBANCE...ACCOMPANIED WITH A SURFACE COLD FRONT...WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING. AHEAD OF THIS DISTURBANCE...TEMPERATURES WILL CLIMB INTO THE 85 TO 90 DEGREE RANGE. AT THE SAME TIME...OUR SURFACE DEW POINTS WILL REMAIN AROUND 70 DEGREES. THIS WILL PRODUCE A VERY UNSTABLE ATMOSPHERE ACROSS THE REGION. WARM AIR ALOFT IS PREVENTING THUNDERSTORMS FROM CURRENTLY DEVELOPING ALONG THE COLD FRONT. HOWEVER...AS THE ATMOSPHERE COOLS ALOFT...SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 1 PM AND 5 PM THIS AFTERNOON. IF THESE THUNDERSTORMS DEVELOP...SOME MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. MEANWHILE...OVER WESTERN AND CENTRAL WISCONSIN...THE ATMOSPHERE WILL LIKELY COOL ENOUGH ALOFT FOR SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP BETWEEN 3 PM AND 8 PM. SOME OF THESE THUNDERSTORMS WILL LIKELY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THERE THEY MAY BE ENOUGH TURNING IN THE LOW LEVELS FOR AN ISOLATED TORNADO. SPOTTER INFORMATION - THE LA CROSSE RADAR WILL BE DOWN THROUGH THIS SEVERE WEATHER EVENT...SO WE WILL RELY ON NEARBY RADARS AND SPOTTER REPORTS TO HELP US EVALUATE THE SEVERE WEATHER SITUATION. SPOTTER ACTIVATION APPEARS LIKELY THIS AFTERNOON AND EVENING. BOYNE
Special weather statement, Sep 2, 4:54 PM CDT, 27 minutes before
MNZ079-086-087-094-022300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT MON SEP 2 2002
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN MINNESOTA...
WABASHA...DODGE...OLMSTED AND MOWER.
THIS INCLUDES THE CITIES OF...AUSTIN...DODGE CENTER...LAKE CITY...
MANTORVILLE AND ROCHESTER.
A COLD FRONT MOVING THROUGH THE AREA HAS PUSHED THE SEVERE WEATHER
THREAT TO THE EAST. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELED FOR WABASHA...DODGE...OLMSTED AND MOWER COUNTIES.
KRCLocal storm report, Sep 2, 5:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT MON SEP 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM GILMAN WI WIND DAMAGE
09/02/02 TAYLOR TREES AND POWER POLES DOWNThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 12:45 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 60 min |
| Sep 2, 4:36 PM CDT | Tornado Warning | ARX | Taylor | 54 min |
| Sep 2, 5:26 PM CDT | Tornado Warning | ARX | Taylor | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.